Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

August 4, 2020Logan County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 4, 2020, 8:32 AM CDT for Logan County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 8:32 AM CDT (13:32 UTC)
Expired
Aug 4, 2020, 9:00 AM CDT
In force
28 min
Issued by
NWS North Platte, NE

County Logan County, NE

The radar

The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS83 KLBF 041332
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
832 AM CDT Tue Aug 4 2020
 
NEZ037-038-041400-
Custer NE-Logan NE-
832 AM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND WEST 
CENTRAL CUSTER COUNTIES UNTIL 900 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gandy, or 13 miles northeast of Stapleton, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arnold, Logan and Pleasant Hill. 

This includes Highway 92 between mile markers 245 and 259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4135 10023 4137 10024 4139 10024 4139 10026
      4163 10043 4170 10029 4146 10000
TIME...MOT...LOC 1331Z 323DEG 18KT 4160 10031 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:49 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 4, 6:49 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 AM CDT Tue Aug 4 2020

.SHORT TERM...(Today through Wednesday)
Issued at 356 AM CDT Tue Aug 4 2020

Isolated showers and thunderstorms are moving into north central
Nebraska this morning. These should move southeast through north
central Nebraska and will diminish in the late morning. The
thunderstorms may bring gusty outflow winds and small hail.

An upper level ridge sits over the Rocky Mountains, bringing
northwesterly flow into the central Great Plains. A shortwave,
currently over Montana, will move southeast along the ridge into
Wyoming and Nebraska, reaching the area by this afternoon. At the
surface, southeasterly flow brings moderate surface moisture into
the region, with dew points reaching the 60s in central Nebraska by
the late afternoon. As surface heating continues into the afternoon,
SBCAPE values will near 2000 J/kg in eastern Wyoming and western
Nebraska. SFC-6km shear of 40 knots from NAM NEST forecast sounding
indicate that large hail will be of concern, along with strong
outflow winds. Between the lift associated with the shortwave,
southeasterly moisture flow, and moderate instability, thunderstorms
that develop in Wyoming should be able to sustain themselves as they
move into western Nebraska. NAM NEST and HREF both show storm
formation in southeast Wyoming around 20Z, then progress southeast
into western Nebraska in the late afternoon and early evening. Along
with these storms, thunderstorms may move southeast into north
central Nebraska from South Dakota in the late evening as a surface
boundary moves southeast. One inhibiting factor for thunderstorm
development later today is cloud cover associated with thunderstorm
development earlier this morning, which could hinder surface heating
for the rest of the day.

.LONG TERM...(Wednesday night through Monday)
Issued at 356 AM CDT Tue Aug 4 2020

A second round of thunderstorms is expected on Wednesday late
afternoon and evening. Northwesterly upper level flow will
continue as the ridge shifts slightly eastward, bringing a
shortwave into Nebraska late on Wednesday. Continued southerly
surface flow will bring moisture into the area and SBCAPE values
will be over 2000 J/kg in southwest Nebraska. Wind shear between
35 and 40 knots will be in the area in the afternoon and evening,
suggesting strong winds and large hail as the main threats. Storm
activity last through the evening and end after midnight.

After Wednesday, chances of thunderstorms are expected in the
evening on Friday through Monday, but confidence is low for severe
weather. On Saturday the ridging pattern will begin to be replaced
by zonal flow, bringing a series of upper level disturbances along
with it. High temperatures will be in the 90s from Thursday
through Tuesday, ending the period of relatively cooler
temperatures earlier this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 648 AM CDT Tue Aug 4 2020

An area of showers and thunderstorms have exited the KVTN terminal
and extend from KANW south to near KLBF. This activity will move
southeast and gradually diminish this morning. Thunderstorms will
redevelop in eastern Wyoming and the Nebraska panhandle this
afternoon and move eastward this evening. Models differ on timing
and location. Latest TAFS have -TSRA included from 01Z until 06Z.
Otherwise VFR conditions should prevail the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Roberg
Hazardous weather outlook, Aug 4, 4:16 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
416 AM CDT Tue Aug 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-050930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
416 AM CDT Tue Aug 4 2020 /316 AM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

General thunderstorms are possible this morning and may contain
brief heavy rain and gusty winds. As additional thunderstorms
develop this afternoon, isolated strong to severe thunderstorms
are possible later this afternoon and evening across the entire
outlook area. Large hail and damaging winds are the primary
threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong to severe storms will be possible across
the western Sandhills into southwest Nebraska during the
afternoon and evening.

Isolated thunderstorms will be possible mainly during the
late afternoon and evening hours Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Aug 4, 6:45 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 AM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HEAVY RAIN       30 S VALENTINE          42.44N 100.55W
08/04/2020  M1.75 INCH       CHERRY             NE   PUBLIC

&&

SMELTZER
Special weather statement, Aug 4, 8:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
832 AM CDT Tue Aug 4 2020

NEZ037-038-041400-
Custer NE-Logan NE-
832 AM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND WEST
CENTRAL CUSTER COUNTIES UNTIL 900 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gandy, or 13 miles northeast of Stapleton, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arnold, Logan and Pleasant Hill.

This includes Highway 92 between mile markers 245 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4135 10023 4137 10024 4139 10024 4139 10026
      4163 10043 4170 10029 4146 10000
TIME...MOT...LOC 1331Z 323DEG 18KT 4160 10031

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:42 PM CDTSpecial Weather StatementLBFSheridan33 min
Aug 4, 5:50 PM CDTSpecial Weather StatementLBFCherry40 min
Aug 4, 6:14 PM CDTSpecial Weather StatementLBFGrant31 min
Aug 4, 6:17 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Aug 4, 6:39 PM CDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan51 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.